Hail, Franklin
- When
- June 28, 12:55 PM EST to 12:59 PM EST
- Where
- Franklin County, 1.38 mi N of Minerva Park
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.100, -82.950
Scattered thunderstorms developed during the afternoon. One of these storms was capable of producing sub severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon. One of these storms was capable of producing sub severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 9:17 AM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1017 AM EDT FRI JUN 28 2013 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL SETTLE INTO THE REGION AND THEN STALL OUT THIS WEEKEND. EMBEDDED DISTURBANCES...COMBINED WITH DAYTIME INSTABILITY...WILL SUPPORT SHOWERS AND THUNDERSTORMS DEVELOPING AT TIMES THROUGH THE PERIOD. COOLER AIR WILL SETTLE IN FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FEW SHOWERS HAVE BEEN DEVELOPING AND SKIRTING THE FAR NORTHERN COUNTIES. BUT OTHERWISE WILL CONTINUE TO BE IN A PRECIPITATION LULL. WITH HEATING AND DESTABILIZATION EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE AFTERNOON. COVERAGE MAY BE EVEN GREATER THAN THAT IN CENTRAL OHIO. CONDITIONS MAY BE SUFFICIENT FOR SOME STRONGER STORMS PRIMARILY IN THE EASTERN COUNTIES. BUMPED UP HIGHS A BIT BASED ON SOUNDING AND OBSERVATIONAL TRENDS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... NUMERICAL MODEL SOLNS SHOWING ENERGY DROPPING DOWN THE BACK SIDE OF THE UPPER LOW OVER THE EASTERN GREAT LAKES FROM THE UPR MS VLY INTO THE OHIO VALLEY ON SATURDAY. IN RESPONSE TO THE UPPER LEVEL SUPPORT A SFC WAVE DEVELOPS ON SFC BOUNDARY WHICH DROPS S INTO THE OHIO VALLEY SATURDAY. WILL DIMINISH POPS TO CHC ACRS N AND SLIGHT CHC SOUTH OVERNIGHT. WITH SFC WAVE DEVELOPING...WL RAMP POPS UP TO LKLY CATEGORY FA WIDE BY SATURDAY AFTN. TEMPERATURES WILL BE COOLER SATURDAY...RANGING FORM THE MID 70S NW TO AROUND 80 SE. UPPER LEVEL LOW CLOSES OFF JUST TO OUR WEST SATURDAY NIGHT/SUNDAY TIME FRAME. THIS PLACES ILN/S FA IN FAVORABLE PRECIPITATION REGION WITH 925 MB/SFC LOW OVER SRN OHIO. WILL CONTINUE LKLY POPS SATURDAY NIGHT INTO SUNDAY AND THEN DROP THESE POPS SOUTHWARD BY SUNDAY AFTN. HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO BE CLOSE TO 10 DEGREES BELOW NORMAL...RANGING FROM THE LOWER 70S NW TO THE MID/UPR 70S SE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... AN UPPER LEVEL TROUGH WILL SETTLE OVER THE EASTERN UNITED STATES THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. A CLOSED 5H LOW IS FORECAST TO DEVELOP WITHIN THE TROUGH TOWARD SUNDAY AND THEN SLOWLY RETROGRADE BACK WEST INTO THE MID MISSISSIPPI VALLEY REGION THROUGH WEDNESDAY AND THURSDAY. THIS WILL RESULT IN AN UNSETTLED LONG TERM PERIOD WITH A CHANCE OF SHOWERS/THUNDERSTORMS PRETTY MUCH EVERY DAY. TOUGH TO RULE OUT PCPN AT ANYTIME WITH WEAK IMPULSES ROTATING THROUGH THE TROUGH AND AROUND THE LOW...BUT THINK THERE WILL BE A MARKED DIURNAL ENHANCEMENT GIVEN THE TIME OF YEAR. WILL GO AHEAD AND GENERALLY KEEP THE HIGHEST POPS DURING THE AFTERNOON INTO EARLY EVENING EACH DAY AND THEN TAPER THEM BACK DURING THE OVERNIGHT/MORNING HOURS. WITH THE TROUGH/UPPER LEVEL LOW OVERHEAD/NEARBY...8H TEMPS WILL REMAIN ON THE SEASONABLY COOLER SIDE. THIS SHOULD HELP KEEP HIGHS IN THE MID TO UPPER 70S THROUGH THE WEEKEND...THEN POSSIBLY WARMING INTO THE UPPER 70S TO LOWER 80S THROUGH MID WEEK AS THE AIRMASS BEGINS TO SLOWLY MODIFY. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... THOUGH AN UPPER TROUGH IS IN PLACE OVER THE EASTERN US...VFR CONDITIONS WILL CONTINUE. WIND HAS KEPT BR FROM FORMING EARLY TODAY. THERE WILL BE CONVECTION DEVELOPING IN AN UNSTABLE AIRMASS THIS AFTERNOON...SUPPORTED BY COOLER AIR ALOFT ARRIVING WITH MULTIPLE SHORT WAVES. KEPT CONDITIONS VFR AS IT IS DIFFICULT TO DETERMINE IF AND WHEN SCATTERED CONVECTION WILL AFFECT TAF SITES. WINDS WILL PICK UP OUT OF THE WEST NORTHWEST THIS AFTERNOON...WITH GUSTS OVER 20 KNOTS EXPECTED. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH TUESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR NEAR TERM... SHORT TERM...AR LONG TERM...JGL AVIATION...CONIGLIO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 550 AM EDT FRI JUN 28 2013 INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>045- 051>053-060>062-070>072-077-078-291000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY- LOGAN-UNION OH-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER- WARREN-CLINTON-HAMILTON-CLERMONT- 550 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ099-100-OHZ046-054>056-063>065-073-074-079>082-088-291000- MASON-LEWIS-DELAWARE-MADISON-FRANKLIN OH-LICKING-FAYETTE OH-PICKAWAY- FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 550 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION INTO THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...THERE IS A CHANCE THAT A FEW STORMS COULD BECOME STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM TSTM WND GST KOSU OSU AIRPORT 40.08N 83.07W
06/28/2013 M40 MPH FRANKLIN OH ASOS
&&
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
126 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG COLUMBUS 39.99N 82.99W
06/28/2013 FRANKLIN OH BROADCAST MEDIA
ONE TREE DOWN IN GOODALE PARK. VIA SOCIAL MEDIA.
&&
BINAUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
129 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND GST KCMH PORT COLUMBUS APT 40.00N 82.89W
06/28/2013 M43 MPH FRANKLIN OH ASOS
&&
BINAUSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
133 PM EDT FRI JUN 28 2013
OHZ064-065-074-281800-
FAIRFIELD OH-HOCKING OH-PICKAWAY OH-
133 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PICKAWAY...WESTERN
HOCKING AND SOUTHWESTERN FAIRFIELD COUNTIES THROUGH 200 PM EDT...
AT 129 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CIRCLEVILLE...MOVING EAST AT 40 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
PEA SIZE HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUGAR GROVE...HOCKING
HILLS STATE PARK AND LOGAN.
ALSO...STOUTSVILLE...AMANDA...WHISLER...TARLTON...CLEARPORT...
LAURELVILLE...BUENA VISTA...GIBISONVILLE...ILESBORO AND ROCKBRIDGE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3939 8248 3939 8250 3937 8252 3937 8258
3943 8274 3947 8274 3947 8284 3957 8308
3974 8295 3961 8237 3960 8237 3960 8235PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
141 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST CIRCLEVILLE 39.60N 82.94W
06/28/2013 E50 MPH PICKAWAY OH TRAINED SPOTTER
&&
BINAUSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT FRI JUN 28 2013
OHZ046-055-056-281815-
DELAWARE OH-FRANKLIN OH-LICKING OH-
146 PM EDT FRI JUN 28 2013
...A STRONG THUNDERSTORM WILL AFFECT LICKING...NORTHEASTERN FRANKLIN
AND SOUTHEASTERN DELAWARE COUNTIES THROUGH 215 PM EDT...
AT 144 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
ALBANY...MOVING EAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUMMIT STATION...
JOHNSTOWN...PATASKALA...BEECHWOOD TRAILS...GRANVILLE SOUTH...
GRANVILLE...HEBRON...HEATH...BUCKEYE LAKE AND NEWARK.
ALSO...HARTFORD...JERSEY...ETNA...ALEXANDRIA...FREDONIA...
KIRKERSVILLE AND ST. LOUISVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3993 8247 3993 8261 4010 8320 4021 8289
4033 8284 4030 8274 4028 8274 4028 8268
4015 8225The Cincinnati radar (KILN), 106 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459454.